Alert archive / Kentucky / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 150, NWS Jackson, KY

September 26, 2007Pike County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Sep 26, 2007, 6:14 PM EDT for Pike County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 26, 2007, 6:14 PM EDT (22:14 UTC)
Expired
Sep 26, 2007, 6:45 PM EDT
In force
31 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Pike County, KY

The radar

The Jackson,KY radar (KJKL), 82 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.2 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2007-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2007-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
504 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 4:59 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 26, 4:59 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
459 PM EDT WED SEP 26 2007

.SHORT TERM.../TONIGHT THROUGH FRIDAY NIGHT/...UPDATED

RELATIVELY GOOD AGREEMENT IN THE MODELS FOR OUR AREA DURING THIS
PERIOD. A COLD FRONT WAS JUST NW OF KY OVER IL AND IN THIS AFTERNOON.
MOIST AIR WITH DEW POINTS IN THE 60S TO NEAR 70 HAS MADE ITS WAY IN
ALONG AND AHEAD OF THE FRONT. WITH DAYTIME HEATING THIS IS BRINGING
CAPE THIS AFTERNOON OF 1000-1500 OVER EASTERN KY...FUELING SHOWERS
AND STORMS. THE GREATEST SHEAR IS JUST TO THE N AND NW OF THE
FORECAST AREA. THERE HAVE BEEN A FEW STRONG STORMS IN AND NEAR THE
NORTHERN PART OF THE AREA WHERE THE SHEAR IS MORE FAVORABLE...BUT
OTHERWISE...THE ACTIVITY HAS BEEN RATHER WEAK. WITH THE FRONT AND THE
DEEP LAYER MOISTURE STILL TO OUR NW...THE ACTIVITY HAS ALSO BEEN
SPARSE SO FAR.

INSTABILITY WILL WEAKEN AS NIGHT FALLS...SO THE THREAT OF ANY SEVERE
WEATHER LOOKS LOW AND SHORT LIVED THIS EVENING. HOWEVER...THE FRONT
AND THE DEEPER MOISTURE WILL APPROACH...AND THERE WILL BE A BETTER
CHANCE OF RAIN TONIGHT. HAVE STAYED FAIRLY CLOSE TO MAVMOS POPS WITH
CHANCE CATEGORY MOST PLACES. DID GO A BIT ABOVE WITH 60 PERCENT POP
IN THE NW.

AS THE FRONT MOVES THROUGH ON THURSDAY...WE WILL SEE OUR BEST CHANCE
OF RAIN AREA WIDE...WITH 50-60 PERCENT POP. THE PRECIP POTENTIAL WILL
HAVE SOME HELP FROM THE RIGHT ENTRANCE REGION OF AN UPPER JET...AND
POSSIBLY SOME JET COUPLING DUE TO A LEFT EXIT REGION AS WELL. THE
CLOUDS AND PRECIP WILL HINDER DESTABILIZATION...SO NOT EXPECTING A
SEVERE THREAT.

A FEW SHOWERS COULD LINGER INTO THURSDAY NIGHT...BUT WILL COME TO AN
END AS THE FRONT TRANSITIONS TO THE EAST. THE UPPER TROUGH SUPPORTING
THE SYSTEM WILL MOVE TO OUR EAST ON FRIDAY AND A SURFACE RIDGE WILL
MOVE IN FROM THE WEST. THIS WILL BRING DECREASING CLOUDS AND DRIER
AIR.

HAVE USED TEMPS NEAR GUIDANCE...OR A COMPROMISE OF GUIDANCE. THIS
STILL RESULTS IN ABOVE NORMAL TEMPS...DESPITE A COLD FROPA.

.LONG TERM.../SATURDAY THROUGH WEDNESDAY/...UPDATED

THE 0Z RUN OF THE ECMWF WAS THE OUTLIER AMONGST THE MODEL OUTPUT
THIS MORNING REGARDING THE EXTENDED PORTION OF THE FORECAST. BOTH
THE DGEX AND GFS MODELS SOLUTIONS LOOKED SIMILAR IN THEIR
SOLUTIONS...SO WENT WITH THE GFS MODEL. FOR THE PERIOD SATURDAY
THROUGH WEDNESDAY THE FORECAST WILL BE DRY FOR THE MOST PART. THE
EXCEPTION WILL BE NEXT MONDAY AND MONDAY NIGHT WHEN A COLD FRONT AND
AN UPPER LEVEL DISTURBANCE WILL SWEEP ACROSS THE OHIO VALLEY. THE
FRONT APPEARS QUITE WEAK AT THIS POINT AS WAS EVIDENCED IN THE 6Z
GFS TIME HEIGHT CROSS SECTIONS. THE BOUNDARY APPEARS TO BECOME
SHEARED APART BY STRONG UPPER LEVEL JET WINDS MONDAY...SO CONFIDENCE
IS LOW AT THIS POINT REGARDING PRECIP PROBABILITY FOR EARLY NEXT
WEEK. WENT WITH SLIGHT CHANCE POPS FOR MONDAY AND MONDAY NIGHT AND
REDUCED CLOUD COVER BY ABOUT 10 PERCENT ACROSS THE BOARD. WENT A BIT
WARMER THAN MEXMOS FOR DAYTIME HIGHS SATURDAY AND SUNDAY...AND A BIT
COOLER THAN MEXMOS FOR MONDAY AND TUESDAY AS COOLER AIR BEGINS TO
FILTER IN BEHIND THE FRONT. DEWPOINTS AND WINDS WERE TWEAKED TO
REFLECT FRONTAL PASSAGE ON MONDAY AND MONDAY NIGHT WITH GENERALLY
LIGHT AND VARIABLE WINDS ACROSS THE BOARD. ALSO RECALCULATED WEATHER
AND QPF GRIDS PER CHANGES MADE TO POP FORECAST. PRIMARY CHANGES MADE
TO FORECAST WERE TO REMOVE RAIN CHANCES SUNDAY NIGHT AND TO REDUCE
RAIN CHANCES ON MONDAY AND MONDAY...AS IT APPEARS AT THIS TIME LIKE
ONLY A WEAK FRONTAL BOUNDARY...WITH LIMITED MOISTURE AND UPPER JET
DYNAMICS TO WORK WITH...WILL MOVE ACROSS THE AREA TO START THE NEW
WORK WEEK.

&&

.AVIATION.../18Z TO 18Z/

A COLD FRONT CONTINUES TO APPROACH VERY SLOWLY FROM THE NORTHWEST.
ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FIRE AHEAD OF THE
FRONT THROUGH 2 OR 3Z THIS EVENING. THE MAIN BAND OF PRECIPITATION IS
EXPECTED TO MOVE ACROSS THE TAF SITES AFTER 12Z THURSDAY. PERIODS OF
IFR VSBYS CAN BE EXPECTED AFTER 13Z TOMORROW AS SHOWERS AND STORMS
BECOME MORE NUMEROUS AND FOG FORMS ON RAIN WETTED GROUND. WINDS WILL
BE GENERALLY LIGHT AND VARIABLE.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HAL
LONG TERM...AR
AVIATION...AR
Hazardous weather outlook, Sep 26, 5:00 PM EDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
500 PM EDT WED SEP 26 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
500 PM EDT WED SEP 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME OF THESE STORMS WILL CONTAIN
BRIEF TORRENTIAL DOWNPOURS...SMALL HAIL AND GUSTY WINDS THIS EVENING.

THERE IS A GOOD CHANCE OF THUNDERSTORMS TONIGHT AS A COLD FRONT
APPROACHES THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY AS A COLD FRONT MOVES ACROSS THE
AREA.

THUNDERSTORMS ARE POSSIBLE AGAIN ON MONDAY...MAINLY NORTH OF THE
MOUNTAIN PARKWAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WJM

In the hours before

Special weather statement, Sep 26, 3:54 PM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
354 PM EDT WED SEP 26 2007

KYZ104-262030-
ELLIOTT-
354 PM EDT WED SEP 26 2007

...A STRONG THUNDERSTORM TO AFFECT ELLIOTT COUNTY THROUGH 430 PM EDT
WEDNESDAY AFTERNOON...

AT 354 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LYTTEN...
MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR SANDY HOOK AROUND 400 PM EDT...STARK AROUND
405 PM EDT...NEWFOUNDLAND AROUND 410 PM EDT...BRUIN AROUND 425 PM
EDT...

RESIDENTS CAN EXPECT A QUICK HALF OF AN INCH OF RAIN...GUSTY
WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE
AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

PELTON
Special weather statement, Sep 26, 5:05 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
505 PM EDT WED SEP 26 2007

KYZ107-109-110-262145-
JOHNSON-MAGOFFIN-FLOYD-
505 PM EDT WED SEP 26 2007

...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT JOHNSON AND SOUTHERN
MAGOFFIN AND NORTHWESTERN FLOYD COUNTIES THROUGH 545 PM EDT WEDNESDAY
AFTERNOON...

AT 505 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR
SWAMPTON OR 4 MILES SOUTHEAST OF SALYERSVILLE...MOVING NORTHEAST AT
25 MPH.

THIS STORM WILL BE NEAR GYPSY AROUND 510 PM EDT...BRAINARD AROUND 515
PM EDT...RICEVILLE AND BONANZA AROUND 520 PM EDT...DOBSON AROUND
525 PM EDT...LEANDER AROUND 530 PM EDT...PAINTSVILLE AND VAN LEAR
AROUND 540 PM.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE INCH PER HOUR...GUSTY WINDS UP TO 50 MPH...FREQUENT LIGHTNING
AND POSSIBLY SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

PELTON
Special weather statement, Sep 26, 5:25 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
525 PM EDT WED SEP 26 2007

KYZ110-119-120-262200-
MARTIN-FLOYD-PIKE-
525 PM EDT WED SEP 26 2007

...A STRONG THUNDERSTORM TO AFFECT SOUTHERN MARTIN AND CENTRAL AND
NORTHEASTERN FLOYD AND NORTHWESTERN PIKE COUNTIES THROUGH 600 PM EDT
WEDNESDAY EVENING...

AT 525 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
ALPHORETTA...OR ABOUT 3 MILES SOUTHWEST OF MARTIN MOVING NORTHEAST
AT 20 MPH.

THIS STORM WILL BE NEAR ARKANSAS AND MARTIN AROUND 530 PM EDT...
ALLEN CITY AROUND 535 PM EDT...BANNER AROUND 540 PM EDT...ALVIN
AROUND 545 PM EDT...CORN FORK HOLLOW AROUND 550 PM EDT...

RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND PEA SIZE SMALL HAIL IN THESE AREAS.

PELTON
Special weather statement, Sep 26, 5:28 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
528 PM EDT WED SEP 26 2007

KYZ044-052-262200-
FLEMING-ROWAN-
528 PM EDT WED SEP 26 2007

...A STRONG THUNDERSTORM TO AFFECT SOUTHEASTERN FLEMING AND
NORTHWESTERN ROWAN COUNTIES THROUGH 600 PM EDT WEDNESDAY EVENING...

AT 528 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RINGOS MILLS
OR ABOUT 10 MILES NORTHWEST OF MOREHEAD...MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL BE NEAR HILDA AROUND 535 PM EDT...MUNSON AROUND 540
PM EDT...PLUMMERS LANDING AROUND 545 PM EDT...MUSES MILLS AROUND 550
PM EDT...AND WALTZ AROUND 555 PM EDT.

RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND PEA SIZE SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

PELTON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 5:45 PM EDTSevere Thunderstorm WarningJKLMartin, Pike30 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.